Lightning, Luzerne
- When
- September 13, 7:05 PM EST
- Where
- Luzerne County, Shavertown
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 41.320, -75.950
A house was struck by lightning and caught on fire.
A distrubance moved along a stationary front and triggered multiple storms in Northeastern Pennsylvania. The strongest storms were in Luzerne County where multiple trees were knocked down by strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A distrubance moved along a stationary front and triggered multiple storms in Northeastern Pennsylvania. The strongest storms were in Luzerne County where multiple trees were knocked down by strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 13, 6:47 PM EST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 747 PM EDT Mon Sep 13 2021 .SYNOPSIS... A few showers and thunderstorms are possible once again tonight with the best chances over Northeast Pennsylvania into the Southern Tier. Some of these storms could be severe with hail and damaging wind gust being the primary concern. Another chance of strong storms tomorrow before drying out on Thursday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... 630 PM Update... As the MCS moved into Erie, PA, it quickly took a turn and dove more southeastward into west-central PA. Thus, while we are just now starting to be grazed by showers and storms in the western Twin Tiers, the worst of the activity is increasingly looking to stay more to our southwest. PoPs have not changed too much with scattered showers and thunderstorms already starting to push into the western Twin Tiers, but any thunder is looking more likely to be contained to areas from the Southern Tier and southward. With the instability gradient across northeastern PA, still will not rule out some stronger storms with gusty winds grazing our area, especially Wyoming, Lackawanna, and Luzerne counties, over the next few hours. 330 PM Update... Clouds have cleared across NE PA with SPC's mesoanalysis page showing surfaced based CAPE getting up over 1000 J/kg and even approaching 2000 J/kg in central PA. 0-6 km shear across our region is around 40 knots over NE PA and 50-55 knots over CNY. While visible satellite has shown some return flow developing across western NY, surface observations have not shown as much of a response in the dew points at the surface. An MCS moving into western Lake Erie this afternoon has been poorly modeled in any of the CAMs with most of them showing the complex weakening and dissipating but the complex has persevered and looks to be riding right along the CAPE gradient. Given that this trend of riding the CAPE gradient will likely continue, the MCS will move across the NY- PA border before sliding slightly SE into NE PA. Upstream observations have shown that the storms have mostly been elevated most of the morning but with surface based CAPE across western NY into NE PA, it is possible these storms become surface based once they get to the eastern shores of Lake Erie. Mid level lapse rates exceeding 7C/km in NE PA can support large hail in stronger cells. Low level lapse rates are closer to 6C/km so it will be tougher to mix down the strongest winds though some isolated damaging wind gust will be possible. The timing of these storms moving through NE PA will be between 9pm and 11pm given the current forward speed of the MCS. After these storms move through, some elevated CAPE will remain across the region so a few isolated showers and thunderstorms are likely to develop, though coverage will be spotty and PoPs were kept at around 30% to 40% since most locations stay dry after 11pm. Cloud cover prevents fog from developing from radiational cooling but locations that see overnight rainfall will have some patchy fog develop. Tomorrow, warm air advection at 850 mb caps the atmosphere across NE PA and CNY with a return of some heat and humidity. A cold front approaches from the NW with a strengthening LLJ at 850 mb Tuesday night. The atmosphere will still be too capped in the overnight hours for precipitation to develop but a chance was put in for the Finger Lakes region up to the Tug Hill since the timing of the cold front is uncertain and can arrive as early as late Tuesday night. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Wednesday will be an active day across the region as cold front drops out of the Great Lakes. We had be previously watching for the potential for widespread severe convection and while the threat remains, the 12z suite of guidance started to indicate that the overall threat is lowering. It's starting to appear that the overall dynamic support will move through piecemeal instead of all lined up. The best lift should move through during the late afternoon along an axis of higher instability. However the strongest shear looks to be displaced to the north and west with the steepest lapse rates to our east. This means we'll likely see some organized showers and thunderstorms over the region however I dont anticipate widespread severe storms. I certainly can't rule out severe storms especially if the stronger shear does track further south than the guidance currently indicates. With shear being the dominate forcing aloft, the main threat would be wind as the mid level lapse rates are quite poor. Locally heavy rainfall will also be a concern with PWATs between 1.50" and 1.75" and the mid-level flow being mainly boundary parallel. Further details will be fine- tuned as we get closer, as this is still a couple days away. High temperatures Wednesday will be tricky depending on timing of the showers and thunderstorms. For the time being, I've currently stayed with a consensus of guidance offering highs in the upper 70s to low 80s. Lingering showers and thunderstorms will be possible Wednesday evening, but a gradual drying trend is expected from west to east as the front departs the area to the east. Partial clearing is also expected from west to east. Lows Wednesday night are expected to be in the mid 50s to mid 60s. Thursday the cold front that passed through the region will eventually stall and lift back as a warm front however shower chances will likely be limited to the Poconos and areas over PA. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... The extended looks fairly unsettled to start as guidance suggests we'll have broad ridging aloft over the central CONUS with a weak trough over New England and/or the North Atlantic. At the surface guidance is hedging towards a coastal low developing Friday and then slowly tracking towards the north and east. With the 700mb flow generally southerly Friday morning there should be enough moisture to support a few showers across the region however the flow quickly flipped to northwest ahead of the next cold front Saturday. Just ahead of the cold front Saturday night guidance does waver a bit. The WPC ensemble cluster analysis shows a decent monopole in the EOF1 indicative that there are issues in the ensembles based on strength or timing of the passing upper level low. In this case based on the deterministic guidance, it appears to be a timing issue. So we'll have to wait until guidance comes slightly better in line with where the low pressure system ends up. If the low is faster or further north as the GFS indicates, then we'll likely see fewer impacts from the front as the energy will transfer from the frontal system to the low offshore. If the low is further south over the Mid Atlantic, meaning the slower solution, then we'll likely see some scattered showers over the region. By Sunday, most of guidance converges on a high pressure solution for our area and should be a fairly nice day with dry air aloft and partly cloudy skies. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... There are some showers currently moving across CNY. These rain showers are currently over ELM and will be at ITH and BGM within the next couple of hours. Visibilities may be reduced but no restrictions are expected. It is uncertain if SYR and RME will experience any showers. There are some showers and storms west of AVP currently with one cell just south of the terminal. It is uncertain if the storms will make it to AVP or go south of the terminal. For now, the TEMPO for light rain showers with MVFR restrictions remain in the TAFs and added VCTS for the next few hours. Some fog and MVFR restrictions will be possible at BGM for a short period of time Tuesday morning. ELM has the best chance of some fog and restrictions as ceilings are expected to fall to around 300 ft AGL. RME could briefly have fog but confidence was too low to include in the TAFs. Cloud cover could limit fog formation though resulting in later formation and higher visibilities. Conditions should improve by 14z with all terminals back to VFR by early Tuesday afternoon. Wind gusts up to 15 kts are also possible tomorrow afternoon at all terminals except RME. There is another chance for showers and thunderstorms by tomorrow evening, but confidence is too low to include in the TAFs at this time. Outlook... Tuesday afternoon through Friday...Chance for some scattered showers and thunderstorms each day, especially during the afternoons. Brief restrictions possible, but otherwise mainly VFR. Saturday...Mainly VFR with slight chance for rain showers and restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...AJG NEAR TERM...AJG/HLC SHORT TERM...RLD LONG TERM...RLD AVIATION...BTL
Hazardous Weather Outlook National Weather Service Binghamton NY 324 PM EDT Mon Sep 13 2021 NYZ009-016>018-036-037-044>046-141930- Northern Oneida-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida-Cortland-Chenango-Otsego- 324 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of scattered showers and thunderstorms are possible Tuesday and especially Wednesday. A few storms may become strong to severe. Damaging winds and locally heavy rainfall would be the main threats, especially on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015-022>025-055>057-062-PAZ038>040-043-044-047-048-072-141930- Yates-Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Delaware- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 324 PM EDT Mon Sep 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated severe thunderstorms are possible tonight across the Twin Tiers into Northeast Pennsylvania. Hail and a few damaging wind gusts are the main threats with the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of scattered showers and thunderstorms are possible Tuesday and especially Wednesday. A few storms may become strong to severe. Damaging winds and locally heavy rainfall would be the main threats, especially on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
A house was struck by lightning and caught on fire.
Strong thunderstorm winds knocked down a few trees down onto Broad Street.
Strong thunderstorm winds uprooted multiple large trees. Power outages also being reported.
Strong thunderstorm winds knocked down a tree onto a roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983892, 983893, 983894, 983891.